Alabama, 2014Winter Weather in Alabama, January 28, 2014
January 28, 2014 · NWS HUN · 1 event in 1 county or zone
Light snow during the morning hours of the 28th accumulated to one to two inches in Marshall County. Lighter amounts were reported in Cullman and DeKalb Counties.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Light snow during the morning hours of the 28th accumulated to one to two inches in Marshall County. Lighter amounts were reported in Cullman and DeKalb Counties. The snow was quite powdery and dry due to a very cold air mass in place. Water equivalents were only on the order of a few hundredths of an inch.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before the first event at Jan 28, 11:42 AM CST, 18 minutes earlier.
Area forecast discussion, Jan 28, 11:42 AM CST, 18 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1142 AM CST TUE JAN 28 2014
.UPDATE...
TO HOIST A WINTER WEATHER ADVISORY FOR
CULLLMAN...MARSHALL..JACKSON...AND DEKALB COUNTIES. SNOW
ACCUMULATIONS INCREASED TO 1-1.5 INCHES.
&&
.DISCUSSION...
MESOSCALE MID LEVEL BANDING CONTINUES TO PRODUCE A SNOW BAND FROM
CULLMAN THROUGH THE FORT PAYNE AREA...AND ANOTHER BAND ACROSS
SOUTHERN TN. SNOW RATIOS ARE LIKELY IN THE 15-20:1 RANGE, SO IT IS
TAKING VERY LITTLE MOISTURE TO PRODUCE MINOR ACCUMS. LATEST EMA
REPORTS OF SNOW ACCUMS NEAR 1 INCH IN MARSHALL...DEKALB AND CULLLMAN
COUNTIES. MANY ROADS ARE EITHER SLICK OR IMPASSIBLE DUE TO BLACK ICE
FORMING IN THESE AREAS. SNOW WILL PERSIST IN SOUTHEASTERN
CULLMAN...MARSHALL AND MOST OF DEKALB COUNTIES FOR THE NEXT 2-3
HOURS...SO ADDITONAL ONE HALF INCH AMOUNTS POSSIBLE. A SIMILAR BAND
OVER SRN TN HAS DROPPED ABOUT A HALF INCH IN SEWANEE ON THE
CUMBERLAND PLATEAU AND ONE QUARTER INCH VIA OUR COOP OBSERVER IN
WINCHESTER. THE MAIN ISSUE WITH THIS SNOW IS THE VERY COLD AND DRY
AIR ALLOWING FOR QUICK REFREEZING OF THE LITTLE MOISTURE IN THE SNOW
THERE IS.
&&
AK
.AVIATION...
/ISSUED 1054 AM CST TUE JAN 28 2014/
FOR 18Z TAFS... EARLIER BAND OF -SN HAS SHIFTED TO THE SE OF KMSL AND
KHSV VCNTYS WITH PERIODIC FLURRIES FOLLOWING BEHIND. FLURRIES WILL
OCCUR OFF AND ON THRU MID AFTERNOON WITH FEW-SCT CLOUDS AT
020-030AGL AND VFR CIGS AT 080-010AGL. THE OVERALL TREND SHOULD BE
FOR FURTHER LOW LEVEL DRYING TO END THE SNOWFALL POTENTIAL BY LATE
AFTEROON. MID AND HIGH LEVEL CIGS OF 100-150AGL WILL PERSIST INTO
THE EARLY EVENING HOURS BEFORE A CLEARING TREND TONIGHT.
AK
&&
.PREV DISCUSSION...
/ISSUED 927 AM CST TUE JAN 28 2014/
MID LEVEL FRONTOGENETIC BANDED SNOWFALL CONTINUES TO PROGRESS SEWD
AND NOW BISECTING THE FORECAST AREA FROM NEAR SEWANEE THRU HARTSELLE
TO SOUTHWEST OF CULLMAN. A NARROW "HEAVIER" BAND HAS LOWERED VSBYS TO
3/4-2 MILES AND PRODUCED A DUSTING OF SNOWFALL. DUE TO THE COLD/DRY
THERMAL PROFILE, THE SNOW IS A VERY POWDERY AND DRY CONSISTENCY, AND
THUS FAR HAS NOT CAUSED TOO MANY ROAD ISSUES. WE HAVE KEPT THE SNOW
ACCUMULATIONS AT < 1 INCH IN OUR SOUTHEAST COUNTIES AS THIS SNOW
CONTINUES THRU EARLY AFTN. ANOTHER NARROW BAND OF -SN (MOSTLY ALOFT)
WAS DEVELOPING FROM NRN MS INTO SRN TN. THIS MAY BRING ANOTHER PERIOD
OF -SN/FLURRIES TO OUR SRN TN COUNTIES AND PERHAPS FAR NRN AL. DUE TO
THE CLOUDS, SNOWFALL AND COLD ADVECTION, TEMPS WILL STRUGGLE TO MOVE
UPWARD TODAY, SO HAVE TRIMMED THEM BACK AS WELL.
AK
&&
.HUN WATCHES/WARNINGS/ADVISORIES...
AL...WINTER WEATHER ADVISORY UNTIL 6 PM CST THIS EVENING FOR ALZ008>010-
016.
FIRE WEATHER WATCH FROM WEDNESDAY MORNING THROUGH WEDNESDAY
AFTERNOON FOR ALZ001>010-016.
WIND CHILL ADVISORY UNTIL 9 AM CST WEDNESDAY FOR ALZ001>010-016.
TN...WIND CHILL ADVISORY UNTIL 9 AM CST WEDNESDAY FOR TNZ076-096-097.
&&
FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE
AT WEATHER.GOV/HUNTSVILLE.Hazardous weather outlook, Jan 28, 11:44 AM CST, 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1144 AM CST TUE JAN 28 2014
ALZ001>010-016-TNZ076-096-097-290000-
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DEKALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN-
1144 AM CST TUE JAN 28 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS
OF SOUTHERN MIDDLE TENNESSEE.
.DAY ONE...TONIGHT...
PERIODS OF LIGHT SNOW OR SNOW FLURRIES WILL AFFECT PORTIONS OF NORTH
ALABAMA AND SOUTHERN MIDDLE TENNESSEE THROUGH THIS AFTERNOON.
ACCUMULATIONS OF ONE TO ONE AND ONE HALF INCHES WILL BE POSSIBLE
ALONG AND NEAR A CULLMAN TO FORT PAYNE LINE. A WINTER WEATHER
ADVISORY IS IN EFFECT FOR CULLMAN...JACKSON...MARSHALL AND DEKALB
COUNTIES UNTIL 6 PM.
IN SOUTHERN MIDDLE TENNESSEE...AN INCH OR LESS IS POSSIBLE WITH A
SEPARATE BAND OF SNOW.
VISIBILITY WILL BE REDUCED TO LESS THAN TWO MILES AT TIMES. DUE TO
THE VERY COLD AIRMASS...ANY MELTING OF SNOW WILL QUICKLY REFREEZE ON
ROAD SURFACES.
A WIND CHILL ADVISORY REMAINS IN EFFECT FOR THE ENTIRE REGION
THROUGH TONIGHT. GUSTY NORTH WINDS COMBINED WITH TEMPERATURES IN THE
TEENS AND LOWER 20S WILL DROP WIND CHILLS TO BETWEEN FIVE ABOVE AND
FIVE BELOW ZERO...ESPECIALLY OVER THE HIGHER TERRAIN.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...
A WIND CHILL ADVISORY WILL CONTINUE FOR ALL AREAS THROUGH 9 AM CST
WEDNESDAY.
.SPOTTER CALL TO ACTION STATEMENT...
ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS
NOT ANTICIPATED AT THIS TIME. HOWEVER...SPOTTERS ARE ENCOURAGED TO
REPORT ANY SNOWFALL OR ROAD CONDITIONS THROUGHOUT THE DAY.
In the hours before
Local storm report, Jan 28, 10:07 AM CST, 1 hour 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1007 AM CST TUE JAN 28 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1006 AM SNOW 2 SSW FAIRVIEW 34.22N 86.71W
01/28/2014 E0.5 INCH CULLMAN AL TRAINED SPOTTER
AROUND ONE HALF OF AN INCH OF SNOWFALL REPORTED
&&
KWEBERLocal storm report, Jan 28, 10:19 AM CST, 1 hour 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1019 AM CST TUE JAN 28 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1015 AM SNOW 5 NNW IDER 34.76N 85.71W
01/28/2014 E0.5 INCH JACKSON AL TRAINED SPOTTER
HALF AN INCH OF SNOW WAS REPORTED.
&&
KWEBERLocal storm report, Jan 28, 10:41 AM CST, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1041 AM CST TUE JAN 28 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1039 AM SNOW 1 NNE COLLINSVILLE 34.28N 85.86W
01/28/2014 E0.2 INCH DEKALB AL TRAINED SPOTTER
ONE QUARTER OF AN INCH OF SNOWFALL REPORTED.
&&
KWEBERLocal storm report, Jan 28, 11:34 AM CST, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1134 AM CST TUE JAN 28 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1131 AM SNOW 2 NE WINCHESTER 35.21N 86.08W
01/28/2014 E0.2 INCH FRANKLIN TN LAW ENFORCEMENT
ONE QUARTER OF AN INCH OF SNOWFALL REPORTED AT THE
DECHERD POLICE DEPARTMENT.
&&
KWEBERLocal storm report, Jan 28, 11:39 AM CST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1139 AM CST TUE JAN 28 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1131 AM SNOW NE SEWANEE 35.20N 85.92W
01/28/2014 E0.5 INCH FRANKLIN TN LAW ENFORCEMENT
ONE HALF OF AN INCH OF SNOWFALL REPORTED BY SEWANEE
POLICE.
&&
KWEBERLocal storm report, Jan 28, 11:49 AM CST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1149 AM CST TUE JAN 28 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1027 AM SNOW SKIRUM 34.32N 85.97W
01/28/2014 E1.0 INCH DEKALB AL TRAINED SPOTTER
ONE INCH OF SNOWFALL REPORTED.
&&
KWEBERWinter Weather, Marshall
- When
- January 28, 12:00 PM CST
- Where
- Marshall forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 34.367, -86.307 (the zone’s center; the record gives no point)
Snowfall accumulations of 1-2 inches were reported by NWS COOP and CoCoRaHS observers.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Storm and Winter Weather in Alabama, January 28, 20149 deaths · 5 injured · 39 events
- Winter Storm in Georgia, January 28 to 29, 20144 deaths · 85 events
- Winter Weather in North Carolina, January 28, 20142 deaths · 5 injured · 2 events
- Winter Storm and Winter Weather in Florida, January 28 to 30, 2014$2.8 million · 24 events
- Winter Storm and Winter Weather in Georgia, January 28 to 29, 2014$550,000 · 26 events
- Winter Storm in Alabama, January 28 to 29, 2014$1.0 million · 5 events
- Heavy Snow and Winter Weather in Delaware, January 28 to 29, 20149 injured · 4 events
- Winter Storm in South Carolina, January 28 to 29, 20142 injured · $24,000 · 18 events
- Winter Storm and Winter Weather in Virginia, January 28 to 29, 201443 events
- Winter Storm and Winter Weather in North Carolina, January 28 to 29, 201431 events
- Ice Storm and Winter Storm in Alabama, January 28 to 29, 201430 events
- Cold in New York, January 28 to 29, 201422 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 495013.